Saturday, January 15, 2005

Iatrogenosis

In honor of the next Grand Rounds and its theme of medical errors, I submit the following:

A 79 year old woman has hip replacement surgery. Post-op, she is given patient-controlled analgesia (PCA) with a 2 mg morphine loading dose, and 1 mg every 10 minutes prn (maximum dose 6 mg every hour). After 48 hours, she is agitated and hallucinating, seeing insects and dogs. A psych consult is called.

Family reports that she had been healthy, cognitively sharp and living independently before the surgery. On exam, she is severely agitated, incoherent, thrashing, screaming continuously, unconsolable. Screaming increases when she is touched or moved. She has myoclonic jerking movements of her extremities. She appears to be in a great deal of pain, so much so that her morphine dose has been increased. Staff have taken over the PCA, delivering morphine boluses to the patient as she is too confused to do it herself.

She's afebrile. Vitals are stable. WBC 11.0. Hemoglobin 9.4, lytes completely normal, urine normal, chest x-ray normal. Wound clean and surgeon says it looks great. MRI brain: mild atrophy. Creatinine was 1.0 on admission, but is 2.0 now.

Any thoughts? Comments are open. I'll try to delete inappropriate and spam comments asap.

(Based on an actual case, which has been fictionalized.)

UPDATE: Thanks for the comments! My comment is there now. I would post more, but I'm on call...and getting called.

8 Comments:

Blogger Allen said...

Thanks for this. I love these "guess what" cases.

My first thought would be to check that the patient is, indeed, getting MS, and not demerol (spit). Normeperidine toxicity could look just like this.

However, as we're given MS as an analgesic, I'd start asking the family about the home meds she took, was she a drinker, etc. 2 days is about right to really unmask a drug-withdrawl state.

Thiamine, benzos, fluids, more history.

2:57 PM  
Anonymous Anonymous said...

While I cannot comment on the cause of her acute renal failure (what did the urine look like? urine lytes and osms?), the case suggests that her body was not metabolizing morphine effectively. I believe morphine has renal clearance... and is itself degraded into further metabolites in the liver. Thus, could she simply be delirious due to morphine intoxication secondary to acute renal insufficiency?

- Maria over at intueri.org, with that eager intern look in her eyes

2:58 PM  
Blogger Enoch Choi said...

first thought, sundowning. then you throw in the doubling of creat! that's alot for a senior. hope she's not slipping into hepatorenal. gotta wonder if there's a reason for the pain. surgical complication?

10:39 PM  
Anonymous Anonymous said...

morphine-induced psychosis leading to rhabdomyolysis-induced acute renal failure?

12:24 PM  
Blogger shrinkette said...

This comment has been removed by a blog administrator.

10:33 PM  
Blogger shrinkette said...

This comment has been removed by a blog administrator.

10:42 PM  
Blogger shrinkette said...

Yes, Dr. Choi, this is delirium (aka sundowning). The list of potential causes is long, and includes hypoxia, infections, metabolic disturbances, reduced cerebral perfusion, withdrawal syndromes, and adverse effects of meds. Allen is correct, withdrawal syndromes often appear 48 to 72 hours after hospital admission.
As Maria and Anonymous note, this patient also had some features suggesting morphine-induced neurotoxicity, i.e. myoclonus and hyperalgesia, and apparently some pretty high doses of morphine. The syndrome is thought to be associated with accumulation of morphine metabolites. Renal insufficiency increases the risk. Hyperalgesia starts a vicious circle: the patient complains of more pain, more morphine is given, and toxicity increases. It's described in here.
This patient was not appropriate for Patient Controlled Analgesia. More about reducing medical errors with PCA here, from the Institute for Safe Medication Practices.
When staff or family take control of the PCA, it’s called “PCA by proxy,” which also leads to big problems.
The actual patient was much more complicated, and had many complications (UTI, urine retention, fecal impaction, arrhythmia). The patient received large amounts of Haldol and Ativan, which also contributed to the delirium. All of these problems resolved when the morphine was stopped, Haldol was stopped, Ativan was tapered, and the other conditions were treated. The patient emerged from all of this, amazingly intact. We were never able to verify any substance abuse or withdrawal, but we did what Allen suggested anyway. There was some renal insufficiency that improved when our terrific internists got involved. And yes, as Allen notes, meperidine has toxicity issues too...
Don’t miss Mad House Madman’s unforgettable post about delirium here.

10:56 PM  
Blogger Allen said...

Shrinkette,
great case, and thanks for it!

Had you added the rest (the ativan, Haldol, etc) that would have distracted from the basic underlying problem, so I applaud your use of the selective presentation.

I'm glad the patient did well. Tough case. Frankly, the couple of times (as a resident) we called psychiatry for a consult on this sort of case, they'd say "delerium, unable to consent to an interview", and that was that. Unless in the ER, then they were worth their weight in days off.

If you have more of these, please dole them out slowly, they're quite fun!

3:01 AM  

Post a Comment

<< Home

Click for Eugene, Oregon Forecast